Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 102, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 24, 2002, 8:28 PM CDT for McLean County, Mercer County, Oliver County, North Dakota. It was in force for 62 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2002, 8:28 PM CDT (01:28 UTC)
- Expired
- Jul 24, 2002, 9:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties McLean County, ND, Mercer County, ND, Oliver County, ND
The radar
The Bismarck radar (KBIS), 99 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 8:40 PM CDT | Thunderstorm Wind 52 E | Hazen, ND | |
| Jul 24, 9:10 PM CDT | Thunderstorm Wind 52 E | Coleharbor, ND | |
| Jul 24, 9:15 PM CDT | Thunderstorm Wind 52 E | Hensler, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 7:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1695 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1547 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
203
WUUS53 KBIS 250128
SVRBIS
NDC055-057-065-250230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
826 PM CDT WED JUL 24 2002
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA
EASTERN MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
NORTHERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
* UNTIL 930 PM CDT(830 PM MDT)
* AT 826 PM CDT(726 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTH OF
RAUB TO 24 MILES NORTHWEST OF BEULAH...OR FROM 44 MILES SOUTHWEST
OF MINOT TO 44 MILES NORTHEAST OF DICKINSON...MOVING EAST AT 20
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ROSEGLEN AT 835 PM CDT
EMMET AT 850 PM CDT
PICK CITY AT 755 PM MDT
BEULAH AT 810 PM MDT
GARRISON AT 915 PM CDT
WHITE SHIELD AT 920 PM CDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
THURSDAY MORNING(MIDNIGHT MDT THURSDAY MORNING) FOR SOUTHWESTERN
NORTH DAKOTA.
LAT...LON 4784 10219 4748 10184 4713 10199 4702 10096
4736 10074 4784 10072
JENSENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:50 PM CDT, 5 hours 38 minutes earlier.
Area forecast discussion, Jul 24, 2:50 PM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 250 PM CDT WED JUL 24 2002 THERE IS A CHANCE OF SEVERE THUNDERSTORMS IN A SHORT WAVE THAT WILL MOVE RAPIDLY SOUTHEAST ACROSS THE REGION DURING THE LATE AFTERNOON AND EVENING. THE AVN IS A LOT FASTER...BUT WE BELIEVE THE SLOWER ETA WHICH HAS BEEN MORE RELIABLE WITH SMALL IMPULSES THE LAST 2 DAYS. UPPER FLOW BECOMES STRAIGHT NORTHWEST WITH DRYING BOUNDARY LAYER LATER TONIGHT. THE CHANCE OF PRECIP THURSDAY AND THURSDAY NIGHT IS WELL BELOW CLIMATOLOGY. A WESTERN TROUGH WILL MOVE EAST TOWARDS ND THURSDAY NIGHT...AND MODELS SHOW A PRECEEDING SHORTWAVE ENTERING THE REGION FRIDAY FOR ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. THE CHANCE OF CONVECTIVE PRECIPITATION WILL CONTINUE UNTIL SUNDAY WHEN THE MAIN UPPER TROUGH ROTATES THROUGHT THE REGION. THEN THE MRF FORECASTS A DRYER NORTHWEST FLOW FOR EARLY NEXT WEEK. .BIS...NONE. LM
In the hours before
Local storm report, Jul 24, 7:55 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
755 PM CDT WED JUL 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM 10 N GRASSY BUTTE ND 1 INCH HAIL
07/24/02 MCKENZIE REPORTED BY STORM
SPOTTER.
0725 PM 2 ENE GRASSY BUTTE ND 60 MPH TSTM GUST
07/24/02 MCKENZIE REPORTED BY COOPERATIVE
OBSERVER.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 7:09 PM CDT | Severe Thunderstorm Warning | BIS | Dunn | 66 min |
| Jul 24, 7:51 PM CDT | Severe Thunderstorm Warning | BIS | Stark | 54 min |
| Jul 24, 7:57 PM CDT | Tornado Warning | BIS | Stark | 33 min |
| Jul 24, 7:58 PM CDT | Tornado Warning | BIS | Stark | 32 min |
| Jul 24, 8:10 PM CDT | Severe Thunderstorm Warning | BIS | Dunn | 50 min |
| Jul 24, 8:40 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 65 min |
| Jul 24, 8:42 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 63 min |
| Jul 24, 9:22 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 53 min |
| Jul 24, 9:44 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 31 min |
| Jul 24, 9:58 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Sioux | 47 min |
| Jul 24, 10:40 PM CDT | Severe Thunderstorm Warning | BIS | Logan, McIntosh | 50 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.